The Annals of Probability

A universal form of the Chung-type law of the iterated logarithm

Harry Kesten

Full-text: Open access

Abstract

Let $\{X_i\}_ {i \geq 1}$ be i.i.d. random variables with common distribution function $F$, and let $S_n=\sum_1^n X_i$. We find a necessary and sufficient condition (directly in terms of$F$) for the existence of sequences of constants $\{\alpha_n\}$ and $\{\beta_n\}$ with $\beta_n\uparrow\infty$ such that $0<\liminf \beta_n^{-1}\max_{j\leq n}|S_j- \alpha_j|<\infty$ w.p.1. and such that for any choice of $\tilde{\alpha}_n$, it holds w.p.1 that $\liminf \beta_n^{-1}\max_{j\leqn|S_j - \tilde{\alpha}_j|>0$. The latter requirement is added to rule out sequences ${\beta_n}$ which grow too fast and entirely overwhelm the fluctuations of $S_n$.

Article information

Source
Ann. Probab., Volume 25, Number 4 (1997), 1588-1620.

Dates
First available in Project Euclid: 7 June 2002

Permanent link to this document
https://projecteuclid.org/euclid.aop/1023481104

Digital Object Identifier
doi:10.1214/aop/1023481104

Mathematical Reviews number (MathSciNet)
MR1487429

Zentralblatt MATH identifier
0903.60053

Subjects
Primary: 60J15 60F15

Keywords
Sums of i.i.d. random variables law of the iterated logarithm Chung-type law of the iterated logarithm

Citation

Kesten, Harry. A universal form of the Chung-type law of the iterated logarithm. Ann. Probab. 25 (1997), no. 4, 1588--1620. doi:10.1214/aop/1023481104. https://projecteuclid.org/euclid.aop/1023481104


Export citation

References

  • Bingham, N. H., Goldie, C. M. and Teugels, J. (1987). Regular Variation. Cambridge Univ. Press.
  • Chung, K. L. (1948). On the maximum partial sums of sequences of independent random variables. Trans. Amer. Math. Soc. 64 205-233.
  • Einmahl, U. and Mason, D. M. (1994). A universal Chung-type law of the iterated logarithm. Ann. Probab. 22 1803-1825.
  • Esseen, C. G. (1968). On the concentration function of a sum of independent random variables.Wahrsch. Verw. Gebiete 9 290-308.
  • Feller, W. (1968). An extension of the law of the iterated logarithm to variables without variance. J. Math. Mech. 18 343-356.
  • Hartman, P. and Wintner, A. (1941). On the law of the iterated logarithm. Amer. J. Math. 63 169-176.
  • Heyde, C. C. (1969). A note concerning behavior of iterated logarithm type. Proc. Amer. Math. Soc. 23 85-90.
  • Jain, N. C. and Pruitt, W. (1975). The other law of the iterated logarithm. Ann. Probab. 3 1046- 1049.
  • Kesten, H. (1972). Sums of independent random variables-without moment conditions. Ann. Math. Statist. 43 701-732.
  • Klass, M. (1976). Toward a universal law of the iterated logarithm I.Wahrsch. Verw. Gebiete 36 165-178.
  • Klass, M. (1977). Toward a universal law of the iterated logarithm II.Wahrsch. Verw. Gebiete 39 151-165.
  • Klass, M. (1982). Toward a universal law of the iterated logarithm III. Preprint.
  • Klass, M. (1985). The Robbins-Siegmund series criterion for partial maxima. Ann. Probab. 13 1369-1370.
  • Klass, M. and Zhang, C.-H. (1994). On the almost sure minimal growth rate of partial sum maxima. Ann. Probab. 22 1857-1878.
  • Kuelbs, J. and Zinn, J. (1983). Some results on LIL behavior. Ann. Probab. 11 506-557.
  • Maller, R. A. (1988). A functional law of the iterated logarithm for distributions in the domain of partial attraction of the normal distribution. Stochastic Process. Appl. 27 179-194.
  • Martikainen, A. I. (1980). A criterion for strong relative stability of random walk on the line. Math. Notes 28 769-770. (Mat. Zametki 28 619-622.)
  • Martikainen, A. I. (1993). Lecture. Stochastic Proc. and Appl. Conference. Amsterdam.
  • Pruitt, W. E. (1981). General one-sided laws of the iterated logarithm. Ann. Probab. 9 1-48.
  • Pruitt, W. E. (1990). The rate of escape of random walk. Ann. Probab. 18 1417-1461.
  • Rogozin, B. A. (1968). On the existence of exact upper sequences. Theory Probab. Appl. 13 667- 672.